The bottleneck degree of algebraic varieties

Sandra Di Rocco, David Eklund, Madeleine Weinstein

Research output: Contribution to journalJournal articleResearchpeer-review

66 Downloads (Pure)


A bottleneck of a smooth algebraic variety X ⊂ C n is a pair (x, y) of distinct points x, y ∊ X such that the Euclidean normal spaces at x and y contain the line spanned by x and y. The narrowness of bottlenecks is a fundamental complexity measure in the algebraic geometry of data. In this paper we study the number of bottlenecks of affine and projective varieties, which we call the bottleneck degree. The bottleneck degree is a measure of the complexity of computing all bottlenecks of an algebraic variety, using, for example, numerical homotopy methods. We show that the bottleneck degree is a function of classical invariants such as Chern classes and polar classes. We give the formula explicitly in low dimension and provide an algorithm to compute it in the general case.

Original languageEnglish
JournalSIAM Journal on Applied Algebra and Geometry
Issue number1
Pages (from-to)227-253
Publication statusPublished - 2020


  • Bottleneck
  • Manifold learning
  • Polar classes
  • Reach


Dive into the research topics of 'The bottleneck degree of algebraic varieties'. Together they form a unique fingerprint.

Cite this